Kentucky, 2021

Flash Flooding in Kentucky, August 30, 2021

August 30, 2021 · NWS PAH · 2 events in 2 counties and zones

The remnants of Tropical Storm Ida moved north-northeast across the lower Mississippi Valley, spreading moisture northward. Some frontal forcing in the mid levels of the atmosphere across southern Indiana and southern Illinois initiated scattered showers and thunderstorms, some of which produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Tropical Storm Ida moved north-northeast across the lower Mississippi Valley, spreading moisture northward. Some frontal forcing in the mid levels of the atmosphere across southern Indiana and southern Illinois initiated scattered showers and thunderstorms, some of which produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 30, 1:17 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 30, 1:17 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
217 PM CDT Mon Aug 30 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 200 PM CDT Mon Aug 30 2021

All eyes are upon Ida as she makes her inland trek with related
impacts for the Tennessee River Valley. The latest Cams have
picked up on convection this morning in our north, and shifted
this axis to the north this early this afternoon. Notwithstanding
some additional development in our northeast, which has resulted
in some training/locally heavy rain and a couple of flood
advisories, as predicted by previous shift.

We can see the outer edge of Ida moving its rains across West TN
at this writing, and this sets the stage for pops to spike tonight
as it impacts esp our south/east parts of the CWA. Per
collaboration with/on NWC/WPC Conf call, the existing marginal-
slight risk ERO and inherited FFA still looks good over our
southeast counties for couple or three inches, with most of that
falling within a 6 hour time range tmrw morning.

As Ida tracks further east, our pops wane later in the day Tuesday
and effectively end Tuesday evening. With a few peripheral
exceptions, temps will become muted and reside largely in the 70s
once Ida's cloud shield expands over the entirety of the FA.

.LONG TERM...(Wednesday through Monday)
Issued at 200 PM CDT Mon Aug 30 2021

As Ida sweeps into an elongated upper level, East Coast trof,
we'll become dominated by Central U.S. ridging aloft. This high
pressure will present a warm/drying forecast, as dew points drop
thru the 60s Wednesday, into the 50s for Thursday and Friday.

The ridge becomes flatened to a more zonal pattern over the
weekend, and there is model disagreement on the westerlies
dropping a front into our area/supporting pops. Since we're so
dry, we'll stick with persistence strategy on this latter portion
of the forecast over the weekend, and keep pops silent. This means
temps that warm back into/thru the 80s may start to approach 90
again by next weekend.

&&

.AVIATION...
Issued at 200 PM CDT Mon Aug 30 2021

Convective chances this afternoon-early will keep vicinity mention
of showers/storms in the forecast for all terminals, which
includes potential for mainly MVFR restricted bases/vsbys.
Overnight, Ida's outer bands approach, effectively lowering mean
VFR bases and offering some potential for restricted cigs again
late tonight-early tmrw as MVFR vsby restrictions develop in
showers/potentially a thundersorm. There is some hint in the
numerical guidance that vsbys may restrict to IFR, but for this
writing, will not include that mention.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...Flash Flood Watch from Tuesday morning through Tuesday evening
     for KYZ009-012-017-021-022.

&&
Hazardous weather outlook, Aug 30, 2:05 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 PM CDT Mon Aug 30 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Locally heavy rain from thunderstorms may cause isolated flooding
or flash flooding this afternoon. Lightning will also be a storm
hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Flash Flood Watch is in effect for portions of the Pennyrile
region of western Kentucky Tuesday, as the remnants of Ida make
their way across the Tennessee River Valley. Refer to the Watch
product for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any precipitation or flooding
reports to the National Weather Service.

The radar

The Evansville,IN radar (KVWX), 75 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Daviess

When
August 30, 2:20 PM CST to 3:20 PM CST
Where
Daviess County, 1 mi N of Owensboro to 3 mi W of Owensboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
37.785, -87.120

Major street flooding was reported in central Owensboro. At least one car was stalled in floodwater. A rainfall total of 2.29 inches from the afternoon storms was measured at a co-op observer site on the east side of the city.

Flash Flood, McLean

When
August 30, 8:45 PM CST to 9:15 PM CST
Where
McLean County, 0.88 mi NE of Livermore to 3 mi N of Livermore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.490, -87.120

A significant amount of water was reported across Highway 136 just east of Livermore.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971612, 971614.